Hail, Larimer
- When
- August 31, 5:18 PM MST
- Where
- Larimer County, 10.85 mi NE of Buckeye
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.890, -104.950
A severe thunderstorms produced large hail, up to ping pong ball size, along Interstate 25 near Buckeye.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorms produced large hail, up to ping pong ball size, along Interstate 25 near Buckeye.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 31, 1:41 PM MST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 241 PM MDT Sat Aug 31 2019 .SHORT TERM...(This evening through Sunday) Issued at 241 PM MDT Sat Aug 31 2019 Isolated showers were building over the mountains, but they were quite shallow and being held back by the subsidence inversion. We can't rule out a couple moving off the higher terrain through the late afternoon/early evening hours with convective temps being reached, but overall the return to dry and warmer weather is well underway. For Sunday, the ridge continues to build in our direction with further warming. High temperatures will soar into the mid 90s across the plains. Denver's record for September 1st is 97 set in 1995, and we'll be getting very close to that. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM MDT Sat Aug 31 2019 Models continue to show very warm temperatures across the forecast area on Monday. High temperatures over parts of the plains may exceed the 100 degree mark, and the September record of 97 in Denver may also fall. Skies should be mostly sunny through the entire day as the warm temperatures aloft cap off any convective development. The exception to this would be Park and Douglas Counties where a few clouds may develop over the higher terrain. Winds aloft and surface pressure gradients will be weak, resulting in generally light winds, which should keep fire behavior conditions in check, despite the warm temperatures and low humidities. On Tuesday, some relief from the heat arrives as a weak cold front is forecast to move down out of Wyoming. At the same time, model moisture fields show some mid-level sub-tropical moisture increasing from the southwest. This should produce some afternoon shower activity over the mountains and adjacent plains. High temperatures on the plains should still reach the lower and mid 80s, around normal for the first week of September. More mountain shower activity is expected on Wednesday as the sub-tropical moisture at mid levels continues to increase. Like Tuesday, most shower activity on Wednesday should be over the mountains with only scattered showers making it to the plains. For the latter half of the week, temperatures aloft are expected to warm again, bringing a slight decrease in afternoon shower actiivity and bumping temperatures on the plains back up close to the 90 degree mark. Showers should again be limited to higher terrain. The upper level ridge over the western half of the country is going to be the dominant feature in the weather pattern through the week. As long as the ridge remains in place, summer-like weather will continue. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 241 PM MDT Sat Aug 31 2019 VFR conditions will prevail. There is a very slight risk of a shower or outflow boundary bringing gusty winds up to 30 knots until 02Z. Otherwise look for fairly normal diurnal wind patterns through about 10Z. There is a small chance that the developing weak Denver Cyclone could wrap low clouds/patchy fog back close to KDEN 12Z-14Z Sunday, otherwise visual landing conditions expected with dry conditions Sunday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Dankers AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Sat Aug 31 2019 COZ030>051-011700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Sat Aug 31 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Only isolated showers and thunderstorm are expected over the mountains and nearby plains this afternoon into early evening. The airmass will be too stable to support storms over the eastern plains. Expect brief rain and gusty winds with the showers and storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very hot temperatures are expected on Sunday and Monday. Highs will reach the lower and mid 90s on Sunday and the mid to upper 90s on Monday across lower elevations. The fire danger will be high on Labor Day, especially over higher terrain. A stray storm cannot be ruled out on Sunday but the vast majority of locations will be dry. A cold front is expected to move through on Tuesday, providing a break from the heat and increasing the chances for rain. Lingering moisture through Wednesday will allow for scattered afternoon storms to form then. Temperatures warm back toward the 90s in Denver on Thursday and Friday with isolated storms, mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
The Cheyenne radar (KCYS), 32 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848862.